Illinois, 2021

Damaging Winds in Illinois, July 29, 2021

July 29, 2021 · NWS LOT · 58 events in 7 counties and zones

A large line of severe thunderstorms moved south across much of northern Illinois during the early morning hours of July 29th producing widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A large line of severe thunderstorms moved south across much of northern Illinois during the early morning hours of July 29th producing widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 29, 12:29 AM CST, 36 minutes earlier.

Area forecast discussion, Jul 29, 12:29 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
129 AM CDT Thu Jul 29 2021

.MESOSCALE DISCUSSION...
125 AM CDT

A Severe Thunderstorm Watch has been issued for the entire
forecast area through 8 A.M., though this will very likely be
cancelled from northwest to southeast early as the MCS progresses
its way southward.

The convective evolution in southern Wisconsin has become more
noteworthy within the past hour, with more solid signatures of
severe wind, including isolated significant severe wind as well as
tornado threats (a maturing quasi-linear convective system). WFO
MKX VWP just prior to the convective line moving over had 0-1 km
helicity in excess of 250 m2/s2. The more balanced part of the
line segments with the low-level shear, as well as the strong
rear-inflow jet passing very near WFO MKX, will likely clip far
northeast Illinois (Lake and McHenry Counties and possibly
northern Cook County), and that's the area most concerning for a
potential widespread damaging wind threat between 2 and 3 A.M.

With widespread instability over the rest of the CWA (MUCAPE in
excess of 3,000 J/kg), the MCS should continue south-southeast
through a good portion of the CWA. The severe weather threat south
of I-80 becomes more uncertain, especially in Illinois. But these
systems often tend to persist longer in these moist environments,
so a buffer zone with the watch provided in coordination with
SPC.

MTF

&&

.SHORT TERM...
125 AM CDT

Through Friday...

The MCS by daybreak should be centered in northern Indiana and
back into some portion of northern Illinois. A severe threat by
that time will likely be isolated on the leading updraft-
downdraft convergence zone/outflow with less buoyancy south of
I-80. This boundary will likely be slowing as the cold pool
footprint gradually weakens. Some locally heavy rainfall will
probably be occurring during the morning commute in some
locations along and immediately behind this, so mainly south of
I-80.

Depending on the progression of the MCS through early this
morning, this will dictate how much of the southern CWA has
potential for redeveloping storms this afternoon. The cold front
will progress southward this afternoon, possibly over the southern
CWA catching up to the remnant outflow boundary from this
morning's convection. Dew points in the mid 70s areawide this
morning will pool along and south of the front this afternoon
south of I-80. Convective debris may limit solar insolation, so
reaching the upper 80s convective temperatures is somewhat
uncertain, but if that were to occur, there would be some severe
convective threat, namely winds and locally heavy rainfall. Any
storms along the front should shift south of the area by 5-7 p.m.

Otherwise for today, in the far southern CWA if less cloud debris
than anticipated and temperatures reach the lower 90s, heat index
readings may be right around 105. With the uncertainty in
convective effects, no Heat Advisory issued for that area.

As for dangerous swim conditions on Lake Michigan beaches, these
are expected at times this morning with the likely choppy
conditions in the wake of the MCS and possibly enhanced with a
wake low (one is already analyzed in central Wisconsin as of 1
AM). Behind the cold front, north-northeast winds will become
breezy in the afternoon, and continue into the evening near the
lake. Wind gusts of around 25 mph are expected, with a few gusts
to 30 mph on the lake front likely. So with the strong onshore
component at that time, the Beach Hazards Statement for all of
today and tonight into Friday continues as is.

Drier air will filter into the area through this evening and
continue for Friday. Highs look to be just shy of 80 for much of
the area on Friday.

MTF

&&

.LONG TERM...

Friday night through Wednesday...

123 AM...Only forecast concern remains a chance of thunderstorms
ahead of a cold front Saturday into Saturday night. Another cold
front will move south across the region Saturday night into Sunday
and there is a low chance for showers and a few thunderstorms
ahead of this cold front. There will likely be another area of
convection across portions of southern IA/northern MO into west
central IL Friday night into Saturday morning. This may remain
southwest of the area but blended low chance pops across this
area seem reasonable for now. High pressure will move across the
area Sunday into Monday with a rather cool airmass in place with
highs possibly only in the 70s both days. Temps rebound back into
the 80s by midweek. cms

&&

.AVIATION...
For the 06Z TAFs...

1229 AM...Primary forecast concerns include...

Thunderstorms early this morning.
Wind shift to northeast late this morning.
Possible mvfr cigs this morning.

A line of the thunderstorms over south central WI will continue
moving south into northern IL during the early morning hours.
Adjusted tempo timing a bit later based on current location and
movement. Scattered showers will be possible ahead and behind the
line of storms.

A northerly wind shift is expected with these storms. Depending
on how strong the line of storms is as it moves through the area,
there could be a wake low behind the thunderstorms which would
allow the potential for a stronger winds after the storms move
through. Thus, low confidence for winds for a few hours after the
storms end. In the absence of a wake low, westerly winds shifting
northwest by mid morning looks reasonable with some gusts into the
20kt range during this time period. A cold front will move south
across the area by early afternoon shifting winds to the northeast
and off the lake for the Chicago terminals. Gusts to 20kt look on
track for this afternoon as well and should slowly diminish this
evening. Ifr cigs/vis will be likely with the storms, but there
may be a period of sct/bkn mvfr cigs during the mid/late morning.
Confidence is low for prevailing mvfr cigs but maintained them for
a few hours in the mid/late morning. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 7 PM Friday.

IN...Beach Hazards Statement...INZ001-INZ002 until 7 PM Friday.

LM...Small Craft Advisory...nearshore waters
     until 1 PM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 28, 3:10 PM CST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
410 PM CDT Wed Jul 28 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-292115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
410 PM CDT Wed Jul 28 2021 /510 PM EDT Wed Jul 28 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated Damaging Wind Risk...up to 60 to 70 mph and possibly
     locally up to 75 mph in far northeast Illinois.
     Limited Tornado Risk.
     Limited Hail Risk...up to quarter to half dollar size.
  Limited Flooding Risk.

DISCUSSION...

Organized, severe thunderstorms will develop in Wisconsin this
evening and track southeast. These are likely to at least clip
northeast Illinois and far northwest Indiana between 12 AM and
5 AM, possibly as early as 11 PM into far northern Illinois. A
portion of the anticipated thunderstorm complex remains favored to
move directly into the outlook area during that time. Damaging
winds would be the most favored threat with these storms depending
on their track, as well as a period of very heavy rainfall that
could cause localized flooding.

The highest threat for damaging wind gusts within the outlook
area is approximately along and north of a South Beloit to
downtown Chicago to Chesterton Indiana line. Within this, there
is a threat for a localized corridor of significant severe gusts,
though the greater threat for this looks to be into southern
Wisconsin and western lower Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk south of Interstate 80.
  Limited Flooding Risk near and south of US-24.
  Limited Excessive Heat Risk, mainly south of I-80.
  High Swim Risk at Lake Michigan beaches.
Friday...
  High Swim Risk at Lake Michigan beaches.
Saturday...
  Limited Thunderstorm Risk.
Sunday...
  High Swim Risk at Lake Michigan beaches.

DISCUSSION:

Scattered thunderstorms may continue into Thursday morning,
shifting south of I-80 by afternoon. A few of these storms could
be severe.

High waves from the gusty storms overnight may continue into
Thursday morning, with waves then building in the afternoon behind
a cold front. This will create dangerous swimming conditions for
at least part of if not the entire day Thursday and through Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter reports of any wind damage from late tonight are
  appreciated.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 45 to 60 mph tonight.

LMZ740>745-292115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
410 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated thunderstorm wind gust risk...up to 50 to 60 knots.
     Limited Hail Risk...up to quarter to half dollar size.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk in the morning.
Friday...
  Hazardous conditions for small craft are likely.
Saturday...
  Limited Thunderstorm Risk.
Sunday...
  Hazardous conditions for small craft are likely.

Castro

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Milwaukee radar (KMKX), 63 km away, was scanning. The volume nearest the first event began at 07:05 UTC.

Open the radar archive at this moment

Event by event

58 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
July 29, 1:05 AM CST
Where
Boone County, 1.57 mi NE of Hunter
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.448, -88.851

A large, old tree was snapped at its base near Route 76 and Blaine Road. The tree showed evidence of rotting.

Thunderstorm Wind, Boone

When
July 29, 1:08 AM CST
Where
Boone County, 2.04 mi N of Capron
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.429, -88.739

A tree was blown down onto a car.

Thunderstorm Wind, Lake

When
July 29, 1:10 AM CST
Where
Lake County, 1.57 mi WNW of Antioch
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.492, -88.126

Power lines were blown down and a vehicle was damaged along Forest Drive.

Thunderstorm Wind, McHenry

When
July 29, 1:10 AM CST
Where
McHenry County, Wonder Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.380, -88.350

Power lines were blown down.

Thunderstorm Wind, Boone

When
July 29, 1:11 AM CST
Where
Boone County, 2.26 mi SE of Capron
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.379, -88.706

A tree was blown down onto a road.

Thunderstorm Wind, McHenry

When
July 29, 1:12 AM CST
Where
McHenry County, 0.39 mi S of Hebron
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.464, -88.430

Wind gusts were estimated to 60 mph just south of Hebron.

Thunderstorm Wind, Lake

When
July 29, 1:14 AM CST
Where
Lake County, 0.59 mi SSE of Lake Villa
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.412, -88.075

Power lines were blown down on Park Avenue.

Thunderstorm Wind, McHenry

When
July 29, 1:14 AM CST
Where
McHenry County, McHenry
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.340, -88.270

Power lines were blown down.

Thunderstorm Wind, Boone

When
July 29, 1:15 AM CST
Where
Boone County, 0.7 mi SE of Candlewick Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.342, -88.851

A large tree limb was blown down near Route 76 and Dawson Lake Road. The tree had evidence of rotting.

Thunderstorm Wind, McHenry

When
July 29, 1:15 AM CST
Where
McHenry County, 1.23 mi SW of Woodstock
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.310, -88.470

A photo shared on social media showed a large tree snapped at its base in Emricson Park.

Thunderstorm Wind, McHenry

When
July 29, 1:22 AM CST
Where
McHenry County, 0.88 mi SSW of Ridgefield
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.259, -88.369

A wind gust to 60 mph was measured at the McHenry County College.

Thunderstorm Wind, Lake

When
July 29, 1:24 AM CST
Where
Lake County, 0.62 mi SSE of (Ugn) Waukegan Airport
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.411, -87.867

Power lines were blown down on Evergreen Avenue.

Thunderstorm Wind, Lake

When
July 29, 1:24 AM CST
Where
Lake County, 0.86 mi WSW of Winthrop Harbor
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.475, -87.835

Power lines were blown down on 11th Street.

Thunderstorm Wind, Lake

When
July 29, 1:24 AM CST
Where
Lake County, 0.32 mi SSW of Zion
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.446, -87.833

A tree limb was blown down onto a high voltage power line at 27th Street and Bethel Boulevard.

Thunderstorm Wind, McHenry

When
July 29, 1:25 AM CST
Where
McHenry County, Village of Lakewood
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.220, -88.380

A photo shared on social media showed a 12 to 18 inch diameter tree limb blown down.

Thunderstorm Wind, McHenry

When
July 29, 1:28 AM CST
Where
McHenry County, 1.65 mi ESE of Holiday Hills
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.280, -88.201

Multiple large tree limbs were snapped off the top of a 30 foot tall tree. A wind gust to 62 mph was measured.

Thunderstorm Wind, Lake

When
July 29, 1:29 AM CST
Where
Lake County, Wauconda
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.260, -88.140

A photo was shared on social media of tree limbs blown down.

Thunderstorm Wind, McHenry

When
July 29, 1:30 AM CST
Where
McHenry County, Crystal Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.240, -88.320

Multiple reports of trees blown down were received.

Thunderstorm Wind, McHenry

When
July 29, 1:30 AM CST
Where
McHenry County, Algonquin
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.170, -88.290

A photo shared on social media showed large tree limbs blown down across a driveway.

Thunderstorm Wind, Lake

When
July 29, 1:32 AM CST
Where
Lake County, 0.53 mi ENE of Mundelein
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.263, -87.990

Large tree limbs were blown down near Shaddle Avenue and French Drive.

Thunderstorm Wind, Lake

When
July 29, 1:33 AM CST
Where
Lake County, 0.53 mi SSE of Lake Barrington
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.203, -88.165

A tree was blown down completely blocking Old Barrington Road.

Thunderstorm Wind, Kane

When
July 29, 1:35 AM CST
Where
Kane County, 1.75 mi ESE of Gilberts
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.092, -88.338

A large tree was snapped at its base and fell onto a building and a covered patio near Technology Drive and Bushwood Drive.

Thunderstorm Wind, Lake

When
July 29, 1:35 AM CST
Where
Lake County, Lake Zurich
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.200, -88.090

A photo was shared on social media of a large tree limb blown down.

Thunderstorm Wind, Lake

When
July 29, 1:36 AM CST
Where
Lake County, Kildeer
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.170, -88.050

A photo shared on social media showed large tree limbs blown down, which damaged items on a patio.

Thunderstorm Wind, Kane

When
July 29, 1:45 AM CST
Where
Kane County, 1.47 mi SSE of East Dundee
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.081, -88.259

Trees were blown down across the road near Route 25 and Sunset Park Drive.

Thunderstorm Wind, Kane

When
July 29, 1:45 AM CST
Where
Kane County, 0.15 mi ENE of West Dundee
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.101, -88.277

A photo was shared on social media of a large tree which snapped and fell onto power lines and broke a utility pole.

Thunderstorm Wind, Kane

When
July 29, 1:46 AM CST
Where
Kane County, 0.87 mi ESE of Maple Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.894, -88.585

Power lines were blown down and a tree was on fire at Route 38 and Schrader Road.

Thunderstorm Wind, Kane

When
July 29, 1:47 AM CST
Where
Kane County, 1.24 mi NW of South Elgin
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
42.000, -88.310

A measured gust to 58 mph was reported.

Thunderstorm Wind, Cook

When
July 29, 1:49 AM CST
Where
Cook County, Rolling Meadows
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.080, -88.010

The top of a large tree was snapped off.

Thunderstorm Wind, Kane

When
July 29, 1:50 AM CST
Where
Kane County, Elgin
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.040, -88.280

A personal weather station measured a gust to 58 mph.

Thunderstorm Wind, Kane

When
July 29, 1:50 AM CST
Where
Kane County, 0.97 mi SE of Elgin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.029, -88.268

A large tree limb was blown down into the road at Liberty Street and Sherman Avenue.

Thunderstorm Wind, Cook

When
July 29, 1:50 AM CST
Where
Cook County, 1.3 mi E of Golf
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.063, -87.755

A photo shared on social media showed tree limbs and debris being cleaned from the interchange of Interstate 94 and Old Orchard Road.

Thunderstorm Wind, Cook

When
July 29, 1:52 AM CST
Where
Cook County, 0.69 mi N of Bartlett
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.010, -88.180

Wires were blown down in Hanover Township.

Thunderstorm Wind, Cook

When
July 29, 1:52 AM CST
Where
Cook County, Des Plaines
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.030, -87.900

A photo was shared on social media showing tree limbs that were blown down.

Thunderstorm Wind, Cook

When
July 29, 1:53 AM CST
Where
Cook County, 1.09 mi ESE of Schaumburg
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.026, -88.059

A large tree was blown down blocking Spring Valley Court.

Thunderstorm Wind, Cook

When
July 29, 1:55 AM CST
Where
Cook County, 1.14 mi E of Mt Prospect
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.070, -87.908

A large tree was blown down blocking Wolf Road.

Thunderstorm Wind, Cook

When
July 29, 1:57 AM CST
Where
Cook County, Glenview
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
42.080, -87.820

Thunderstorm Wind, Du Page

When
July 29, 1:58 AM CST
Where
Du Page County, Wayne
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.950, -88.250

Several large tree limbs and power lines were blown down.

Thunderstorm Wind, Du Page

When
July 29, 1:59 AM CST
Where
Du Page County, (Dpa) Dupage Airport
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
41.900, -88.250

Thunderstorm Wind, Du Page

When
July 29, 1:59 AM CST to 2:01 AM CST
Where
Du Page County, 0.26 mi WSW of West Chicago to 0.85 mi S of West Chicago
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.879, -88.205

Photos showed roof damage to a house on Elizabeth Street. A utility pole was damaged near the West Chicago High School. Numerous tree limbs were snapped off over several blocks of southern West Chicago, including some tree limbs one foot in diameter. One tree had almost all limbs removed from the top half. A flag pole was bent 35 degrees. Wind speeds were estimated to 75 mph.

Thunderstorm Wind, Cook

When
July 29, 2:00 AM CST
Where
Cook County, 0.39 mi E of Rogers Park
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.010, -87.662

Video showed a large tree limb blown down along Sheridan Road.

Thunderstorm Wind, Cook

When
July 29, 2:00 AM CST
Where
Cook County, 0.69 mi N of Avondale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.950, -87.700

Multiple reports of minor tree damage were received.

Thunderstorm Wind, Cook

When
July 29, 2:01 AM CST
Where
Cook County, 1.55 mi E of Lincolnwood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.000, -87.700

A large tree limb was snapped and partially fell onto a car.

Thunderstorm Wind, Du Page

When
July 29, 2:01 AM CST
Where
Du Page County, Warrenville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.820, -88.170

A large tree limb was snapped off of a tree.

Thunderstorm Wind, Kane

When
July 29, 2:01 AM CST
Where
Kane County, 2.94 mi SSE of La Fox
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.853, -88.381

A seven inch diameter river birch tree was snapped along Shannon Boulevard.

Thunderstorm Wind, Kane

When
July 29, 2:02 AM CST
Where
Kane County, 0.99 mi SSW of Batavia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.837, -88.328

A six inch diameter tree limb was blown down near the intersection of Millview Drive and Town Avenue.

Thunderstorm Wind, Du Page

When
July 29, 2:05 AM CST
Where
Du Page County, 1.42 mi ENE of Naperville
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.777, -88.124

Photos shared on social media showed a tree and several tree limbs were blown down at the Naperville Country Club.

Thunderstorm Wind, Cook

When
July 29, 2:05 AM CST
Where
Cook County, 0.86 mi SE of Mont Clare
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.920, -87.790

Video showed metal siding on the entire north side of an industrial building removed and laying next to railroad tracks, disrupting commuter rail service. Power lines were also blown down onto the tracks in the vicinity.

Thunderstorm Wind, Cook

When
July 29, 2:06 AM CST
Where
Cook County, 1.03 mi W of Westchester
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.850, -87.900

A photo shared on social media showed large tree limbs snapped near the top of a tree.

Thunderstorm Wind, Cook

When
July 29, 2:06 AM CST
Where
Cook County, Westchester
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.850, -87.880

Numerous large tree limbs were blown down.

Thunderstorm Wind, Cook

When
July 29, 2:14 AM CST
Where
Cook County, Riverside
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.830, -87.820

Several tree limbs were blown down.

Thunderstorm Wind, Cook

When
July 29, 2:20 AM CST
Where
Cook County, 1.11 mi ESE of Pilsen
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.846, -87.639

A tree was blown down onto a car on 26th Street.

Thunderstorm Wind, Cook

When
July 29, 2:20 AM CST
Where
Cook County, Burbank
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.740, -87.760

Tree limbs were blown down.

Thunderstorm Wind, Cook

When
July 29, 2:21 AM CST
Where
Cook County, 0.91 mi WSW of Burbank
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
41.737, -87.777

A wind gust to 60 mph was measured in Burbank.

Thunderstorm Wind, Cook

When
July 29, 2:21 AM CST
Where
Cook County, 0.1 mi S of Hickory Hills
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.718, -87.820

Utility poles were blown down along 95th Street.

Thunderstorm Wind, Will

When
July 29, 2:25 AM CST
Where
Will County, 1.38 mi N of Romeoville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.660, -88.090

A large tree limb was blown down.

Thunderstorm Wind, Cook

When
July 29, 2:26 AM CST
Where
Cook County, 0.53 mi W of Auburn Park
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.760, -87.650

Photos were shared on social media of a tree, utility pole and power lines blown down near 74th Street and Carpenter Street. A vehicle was damaged after driving onto the downed utility pole.

Thunderstorm Wind, Will

When
July 29, 2:30 AM CST
Where
Will County, 2.81 mi S of Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.590, -88.210

A large tree limb was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970086, 970085, 970081, 970083, 970082, 970079, 969501, 970078, 970080, 970084, 969497, 969498, 969499, 969500, 969496, 970087, 967828, 967846, 969495, 967852, 969492, 967836, 969493, 969494, 967808, 967826, 967811, 967280, 967801, 967273, 967279, 967821, 967742, 967807, 967740, 967741, 967278, 967745, 967271, 970106, and more.